Colorado, 2021Wildfire in Colorado, August 28 to 31, 2021
August 28 to 31, 2021 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 23 miles southeast of Rangely.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 23 miles southeast of Rangely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 1:08 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 28, 1:08 PM MST, 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Junction CO
208 PM MDT Sat Aug 28 2021
...CORRECTED WORDING IN SHORT TERM...
.SHORT TERM...(Tonight through Sunday night)
Issued at 202 PM MDT Sat Aug 28 2021
Apart from the anticipated isolated storms over the far southwest
San Juan Mountains this afternoon, conditions have remained dry
and warm across the Western Slope. Near zonal flow aloft has
started the transport of smoke from the ongoing western wildfires
over the northern tier of the forecast area, as evident by the
latest GOES satellite imagery. While not overly thick thus far, it
has already moderated temperatures slightly across the north with
the Craig Airport trending 3 degrees cooler than this time Friday
(though this is also enhanced by yesterday's trough passage). The
HRRR Smoke remains consistent in the continued advection of this
smoke through the short term period with the highest concentration
centered along and north of I-70. As a result, temperatures will
likely continue to trend slightly cooler than guidance.
The aforementioned convection over the southern mountains will
diminish after sunset, resulting in a quiet night. Westerly flow
aloft will persist across the north on Sunday while a ridge of
high pressure builds to the south. Residual moisture will once
again fuel isolated afternoon showers and thunderstorms over the
San Juans and potentially the West Elk Range. Otherwise, the
status quo will prevail with smoky skies and dry conditions.
Meanwhile, Hurricane Nora will continue to trek north through the
Gulf of California Sunday night before its progress begins to
slow down as we head into the long term period.
.LONG TERM...(Monday through Saturday)
Issued at 202 PM MDT Sat Aug 28 2021
The long term period will start off relatively quiet, with
temperatures running around 5 degrees above average and relatively
light winds. This all starts to change Tuesday night as the ridge
that builds in over eastern Utah and western Colorado during the day
begins to shift east and an upper level trough digs along the Pacifc
Coast, creating a classic monsoonal pattern. This won't be just a
classic monsoonal push though, as moisture from Hurricane Nora will
enhance the subtropical moisture tap. With this extra boost of
moisture, PWATs are expected to increase quickly, with forecast
values climbing almost half an inch over the course of 24 hours.
PWATs are expected to peak Wednesday night into Thursday morning,
with Thursday looking like the day for widespread precipitation
as embedded shortwaves rotating around the trough combine with any
lingering forcing from Nora. The concern here, with the expected
widespread shower and thunderstorm activity, is heavy rain and
localized flash flooding, with burn scars areas of high concern.
Models are in good agreement through Thursday, that eastern Utah and
western Colorado will tap into deep subtropical moisture and that
Thursday will likely see the most widespread precipitation. With the
expected cloud cover and precipitation from mid-week onward,
temperatures will be at or below normal, with Thursday running
around 10 degrees below normal. Confidence decreases from Friday
into the weekend as discrepancies between models begin to crop
up. However, generally speaking the weekend will continue to be
unsettled with temperatures at or below average.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Aug 28 2021
VFR conditions are expected to prevail for the next 24 hours.
Smoke will spread from northeast to southwest through the
afternoon and evening hours with northern TAF sites most
impacted. Winds this afternoon will be gusty, but will become
light and terrain driven after sunset. A few showers and storms
will be possible in the San Juans.
&&
.HYDROLOGY...
Issued at 202 PM MDT Sat Aug 28 2021
We are continuing to monitor the potential for heavy, widespread
precipitation from midweek onwards. Most of this will rely on the
track and strength of Nora. Regardless, subtropical moisture will
once again stream into the region as southerly flow sets up on
Wednesday in response to the high's transition east. Passing
embedded disturbances will provide enhanced lift, most notably on
Thursday. Plenty of details need to be ironed out going forward,
as any slight deviations could greatly impact the overall coverage
and intensity of precipitation during this timeframe.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...MMS
Hazardous weather outlook, Aug 28, 12:24 PM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
124 PM MDT Sat Aug 28 2021
COZ001>014-017>023-UTZ022>025-027>029-291300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
124 PM MDT Sat Aug 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated storms over the San Juans this afternoon will diminish
this evening. Smoke from ongoing western wildfires will be
transported into the region under westerly flow aloft. The
thickest smoke will be settled along and north of I-70.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Moisture and widespread precipitation may return by mid to late
next week as a disturbance and moisture from the remnants of Nora
move into the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Lower Yampa River Basin
- When
- August 28, 1:43 PM MST to August 31, 5:48 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The Douglas Fire was started by lightning 23 miles southeast of Rangely in late August. It grew to 130 acres before being contained a few days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, August 28 to 31, 202130 deaths · $12 billion · EF1 · 54 events
- Hurricane and Tornadoes in Mississippi, August 28 to 31, 2021$11 million · EF1 · 27 events
- Tornadoes and Flash Flooding in South Dakota, August 28, 2021$3.9 million · EF1 · 47 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2021$1.2 million · 3.75 in hail · 55 events
- Tornado and Hail in Minnesota, August 28, 2021$435,000 · EF0 · 20 events
- Hail and Damaging Winds in Iowa, August 28, 2021$540,000 · 4 in hail · 7 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20211 injured · $80,000 · 60 kt wind · 29 events
- Damaging Winds in Michigan, August 28, 2021$225,000 · 60 kt wind · 2 events
- Lightning Strike in Minnesota, August 28, 2021$185,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 31, 202151 kt wind · 37 events
- Flash Flood in Pennsylvania, August 28, 2021$50,000 · 1 event
- Damaging Winds in Michigan, August 28, 2021$32,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974358.